Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 47, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 24, 2004, 3:51 AM CST for Cherokee County, Etowah County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 3:51 AM CST (09:51 UTC)
- Expired
- Nov 24, 2004, 7:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 240951
FFWBMX
ALC019-055-241245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 AM CST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITY OF CENTRE
ETOWAH COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITY OF GADSDEN
* UNTIL 700 AM CST
* AT 351 AM CST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING FROM
THE TRAINING OF SHOWERS AND THUNDERSTORMS IN THE GADSDEN AND
ATTALLA WHERE DOPPLER ESTIMATES THAT ONE TO THREE INCHES OF RAIN
HAS ALREADY FALLEN.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GADSDEN...REECE CITY...HOKES BLUFF...FORNEY...CEDAR BLUFF...
CENTRE...AND ATTALLA.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA THROUGH MID-MORNING. THIS WILL ONLY AGGRAVATE THE
FLASH FLOODING POTENTIAL IN ETOWAH AND CHEROKEE COUNTIES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3406 8624 3389 8606 3399 8585 3399 8542
3436 8551
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 3:41 AM CST, 10 minutes earlier.
Area forecast discussion, Nov 24, 3:41 AM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 AM CST WED NOV 24 2004 .SYNOPSIS...ACTIVE WEATHER PATTERN EXPECTED TODAY AS A COLD FRONT PUSHES ACROSS THE AREA. HIGH TEMPERATURES ON THANKSGIVING DAY WILL ONLY BE IN THE LOWER TO MID 50S AS SKIES CLEAR. ANOTHER FRONTAL PASSAGE IS EXPECTED ON SATURDAY BRINGING WITH IT A CHANCE OF SHOWERS. GRADUAL WARMUP IN TEMPERATURES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ALONG WITH THE CHANCE OF SHOWERS ARE EXPECTED AS SOUTHERLY FLOW RETURNS TO THE AREA. && .SHORT TERM...(TODAY THRU FRI)...WILL BE MONITORING SITUATIONS FOR FURTHER UPDATES...BUT AT THIS TIME...WILL GO WITH CATEGORY POPS ALL AREAS THIS MORNING...WITH AN ADDITIONAL LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING BEHIND MAIN BAND. WILL GO CLOSE TO CURRENT TIMING WORDING IN ZONES AND CONTINUE TO MENTION POSSIBLE SEVERE WORDING. WILL CONTINUE THE FLOOD WATCH FOR ALL AREAS...BUT SOUTHEAST COUNTIES...THROUGH 6PM TODAY. CONTINUE TO BELIEVE THAT 1 TO ISOLATED AMOUNTS OF 3 INCHES OF RAIN ARE POSSIBLE ACROSS THIS AREA THRU WED NIGHT. AGAIN...BELIEVE MAIN ACTIVITY WILL MOVE ACROSS THE ENTIRE AREA BY THE AFTERNOON HOURS. CURRENT ZONES REALLY HANDLING THE SITUATION VERY WELL ON FORECAST THROUGH REMAINDER OF SHORT TERM PERIOD. WITH MAIN ACTIVITY AHEAD OF SURFACE FRONTAL PASSAGE...EXPECT ONLY SLIGHT CHANCE OF SHOWERS TONIGHT WILL LIMITED INSTABILITY. LOOK FOR GRADUAL CLEARING ON THURSDAY...WITH HIGHS ONLY IN THE LOWER TO MID 50S IN MOST LOCATIONS. BY FRIDAY MORNING...NEAR FREEZING TEMPERATURES ARE EXPECTED IN NORTH CENTRAL ALABAMA...WITH MID 30S ACROSS SOUTH CENTRAL LOCATIONS. WOULD NOT BE SURPRISED TO SEE RIDGE TOPS AND LOW LYING VALLEYS SEEING TEMPERATURES IN THE UPPER 20S AND LOWER 30S ACROSS NORTH CENTRAL ALABAMA. WILL NEED AN ADDITIONAL MODEL RUN FOR DECISION ON FREEZE WARNING. SKIES WILL BE PARTLY CLOUDY ON FRIDAY. && .LONG TERM...(SAT THRU TUE)...AN ADDITIONAL SFC FRONTAL AND UPPER LEVEL TROUGH PASSAGE WILL OCCUR ACROSS REGION ON SATURDAY. WILL INCREASE THE PROBABILITY OF PRECIPITATION ACROSS OUR AREA TO HIGH CHANCE...AND WILL WAIT FOR FURTHER MODEL RUNS FOR ADDITIONAL CLARIFICATION ON INCREASING RAIN CHANCES. NOT A LOT OF INSTABILITY ASSOCIATED WITH THIS PASSAGE...AND WILL NOT MENTION THUNDERSTORMS AT THIS TIME. THIS PASSAGE WILL AT LEAST BRING AN ADDITIONAL REINFORCEMENT OF COLDER..DRIER AIR INTO THE REGION. SOUTHWESTERLY FLOW WILL RETURN ALOFT...BUT SURFACE HIGH PRESSURE WILL CONTINUE TO PLAY A MAJOR ROLE IN KEEPING MOST AREAS DRY THROUGH TUE. BELIEVE CURRENT WORDING OF MOSTLY CLOUDY SKIES WITH THE CHANCE OF SHOWERS REASONABLE THROUGH REMAINDER OF FORECAST PERIOD. WILL MAKE ONLY MINOR CHANGE IF ANY TO CURRENT TEMPERATURE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 42 50 31 55 / 99 20 10 00 ANNISTON 69 43 52 33 56 / 99 20 10 00 BIRMINGHAM 68 42 51 32 58 / 99 20 10 00 TUSCALOOSA 68 42 52 31 59 / 99 20 10 00 CALERA 69 43 52 32 58 / 99 20 10 00 AUBURN 71 48 56 33 61 / 99 40 10 00 MONTGOMERY 72 50 57 34 62 / 99 30 10 00 TROY 72 50 58 33 62 / 99 40 10 00 && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR SOUTHWESTERN COUNTIES UNTIL 6 AM CST TODAY...FLOOD WATCH IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY. && 02
Hazardous weather outlook, Nov 23, 11:30 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1130 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Nov 23, 11:31 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:21 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 54 min |
| Nov 23, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Marion | 62 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 22 min |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:42 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 8:12 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
| Nov 24, 4:17 PM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.